Wyoming, 2021

High Wind in Wyoming, November 25 to 26, 2021

November 25 to 26, 2021 · NWS CYS · 3 events in 3 counties and zones

High winds return to southeast Wyoming with an extended period of gusts greater than 60 MPH for the Bordeaux gap area on Interstate 25 south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for multiple extended periods on the 25th and 26th due to these strong, persistent cross winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds return to southeast Wyoming with an extended period of gusts greater than 60 MPH for the Bordeaux gap area on Interstate 25 south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for multiple extended periods on the 25th and 26th due to these strong, persistent cross winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 25, 4:37 AM MST, 47 minutes earlier.

Area forecast discussion, Nov 25, 4:37 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 AM MST Thu Nov 25 2021

.SHORT TERM...(Today through Friday night)
Issued at 355 AM MST Thu Nov 25 2021

Current IR Satellite loop shows clear skies across the region with
northerly flow aloft behind yesterdays cold front. Pretty cold
temperatures observed this morning with readings in the upper
single digits and teens across southeast Wyoming and all of
western Nebraska. Upper level trough axis will continue to slide
southeast into the central and southern Great Plains today with an
increasing low level pressure gradient near the surface. Winds
have already responded west of the Laramie Range early this
morning with gusts of 50 to 55 mph already being reported near the
Elk Mountain area. Current High Wind headlines look good with the
Bordeaux High Wind Warning in effect later this morning. Low
confidence forecast for the I-80 Summit and adjacent foothills, so
kept the High Wind Watch going for the stretch of I-80 between
Cheyenne and Laramie. 700mb winds struggle to climb above 40 knots
through the day with minimal 700mb subsidence along and east of
the southern Laramie Range. However, there is a decent surface
pressure gradient based on NAM and GFS model progs. Can't rule out
some strong gusty winds for the I-80 Summit, but timing is highly
in question. For the rest of the area, expect a dry and seasonably
cool Thanksgiving Day with highs in the 40s to low 50s. West winds
will become gusty by late this morning with gusts up to 45 MPH
possible along and west of the Interstate 25 corridor and possibly
towards the Nebraska border as well.

For Friday, model show the upper level flow backing into the west
with warmer 700mb temperatures. Daytime temperatures should return
to the mid 50s west of I-25 and low to mid 60s along/east of
Interstate 25 into western Nebraska. Some models are showing highs
approaching 70 across the high plains, but did not go quite that
warm due to some CAA aloft later in the day and breezy conditions
through the afternoon. Models indicate another mainly dry cold
front pushing southeast across the area late Friday night, with
some light snow/rain mix possible from Douglas Wyoming to Chadron
Nebraska. Added some low POP for these areas towards early
Saturday morning, but most areas should remain dry.

.LONG TERM...(Saturday through Wednesday)
Issued at 410 AM MST Thu Nov 25 2021

The extended forecast doesn't include any major changes over the
past 24 hours. Persistent upper level ridging is expected for the
medium range to long term forecast across our cwa. This will lead to
above average temperatures and the forecast area dry. Without any
noticeable weather pattern shifts, drought conditions will continue
across the area for the last week of November.

A weak shortwave disturbance will trek from Alberta, CA to the
southeast on Saturday. While we will not see appreciable moisture
from the system, a weak backdoor cool front will result in adiabatic
cooling aloft for Saturday across the cwa. Seasonal temperatures
will be the result with highs in the 40s to lower 50s for the lower
terrain. An H5 upper level ridge off the California coastline will
amplify and propagate to the east for the remainder of Saturday into
early Sunday. Northwest flow aloft will persist across the region
during this time. Additionally, another shortwave disturbance will
impact the Pacific NW area, resulting in pressure gradients aloft.
This pressure tendency will be observed across the Intermountain
West as gravity/mountain wave activity is anticipated to ramp up by
Sunday. High Wind headlines may be warranted if the guidance
continues to trend toward large pressure gradients over our forecast
area. As typically expected, when we observe high winds aloft along
the higher terrain, we an expect to have downsloping chinook winds
warm areas east of the Laramie Range adiabatically several degrees.
Would not be surprised to areas in the Nebraska Panhandle come close
to tying record high temperatures if the winds spill further east
into that area.

Monday through Thursday will have a persistent, broad upper level
ridge across the Intermountain West, with weak ULL energy sliding
both to our north and south during the week. Guidance does show
another possible mountain wave setup for Tuesday, but that is day 5
presently, and requires additional model sampling. Presently, there
is more certainty with the upper level ridge and continued WAA
across our region keeping elevated temperatures for the extended
forecast. Toward the end of next week, a possible pattern shift may
bring shortwave energy and cooler temperatures to the region, but
confidence in timing and location is low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 424 AM MST Thu Nov 25 2021

VFR flight conditions expected for all terminals today. Mountain
wave activity will lead to strong gusty winds for the southeast WY
terminals by mid-morning, with possible low level turbulence. Wind
gusts up to 30-45 kts are possible for KRWL by 16Z this morning,
and up to 30 kts for KCYS by 16Z. Western NE Panhandle terminals
are not expected to see gusts higher than 20-25 kts by mid-morning
through the afternoon. Wind gusts are expected to diminish by early
evening today, except KRWL where elevated gusts will occur into
early Friday morning.

&&

.FIRE WEATHER...
Issued at 250 AM MST Thu Nov 25 2021

Red Flag Warning remains in effect for extreme southeast
Wyoming and the southern Nebraska panhandle late this morning through
the middle of this afternoon.  Although conditions should be pretty
marginal, there is a good chance for westerly winds to gust between
30 to 40 mph east of the Laramie Range for a few hours this afternoon.
Minimal fire weather concerns expected this weekend as another
cold front pushes across the area. However, mainly dry conditions will
continue into early next week with some light snow well north of
Interstate 80 Friday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this afternoon through late tonight for
     WYZ116.

     High Wind Warning until 11 AM MST Friday for WYZ110.

     Red Flag Warning from 10 AM this morning to 4 PM MST this
     afternoon for WYZ310.

     High Wind Warning from 8 AM this morning to 11 AM MST Friday for
     WYZ106.

NE...Red Flag Warning from 10 AM this morning to 4 PM MST this
     afternoon for NEZ313.

&&

SHORT TERM...TJT
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 25, 4:49 AM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
449 AM MST Thu Nov 25 2021

WYZ101>105-107>109-111>115-117>119-261200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
449 AM MST Thu Nov 25 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Westerly winds will occasionally gust to around 45 MPH late this
morning and this afternoon. Otherwise, probability of widespread
hazardous weather remains low today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-261200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
449 AM MST Thu Nov 25 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings and Watches continue for the Wind Prone
locations of southeast Wyoming today through tonight. Sustained
westerly winds of 35 to 45 mph, with gusts up to 65 mph, are
expected through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong gusty winds will continue into early Friday morning before
diminishing through the day.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-261200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
449 AM MST Thu Nov 25 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 25, 5:24 AM MST to November 26, 9:52 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds including at County Road 402 (WY20) along Interstate 80 which measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 9 hours.

High Wind, Central Laramie Range and Southwest Platte County

When
November 25, 8:20 AM MST to November 26, 8:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 mile south of Wheatland with an extended period of high winds gusting over 60 MPH. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 12 hours on the 25th and over 15 hours on the 26th.

High Wind, South Laramie Range

When
November 26, 4:00 AM MST to 11:56 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988089, 988088, 988090.